Wyoming, 2025

High Wind in Wyoming, March 16 to 17, 2025

March 16 to 17, 2025 · NWS RIW · 6 events in 6 counties and zones

An increasing pressure gradient ahead of an advancing winter storm and strong jet streak moving over Wyoming brought high wind to much of central Wyoming. The strongest wind gusts were at Red Canyon along Highway 28 where gusts as high as 107 mph occurred.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An increasing pressure gradient ahead of an advancing winter storm and strong jet streak moving over Wyoming brought high wind to much of central Wyoming. The strongest wind gusts were at Red Canyon along Highway 28 where gusts as high as 107 mph occurred. Wind gusts over 75 mph also occurred in the Lander foothills, the Absarokas and the Green Mountains. Wind gusts over 60 mph were fairly widespread across much of Natrona County as well as portions of northern Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 16, 10:45 AM MST, 1 hour 45 minutes earlier. Its key messages:

  • Continuous light to moderate snow over western Wyoming through Tuesday night. Heaviest snow occurs through noon today.
  • Strong winds pick up across the area today and continue through Monday. High Wind Warnings are in effect.
  • A potentially impactful winter storm moves through late Monday through Tuesday night. Heavy snow is possible for portions of central Wyoming Tuesday morning.
Area forecast discussion, Mar 16, 10:45 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1145 AM MDT Sun Mar 16 2025

.KEY MESSAGES...

- Continuous light to moderate snow over western Wyoming through
  Tuesday night. Heaviest snow occurs through noon today.

- Strong winds pick up across the area today and continue
  through Monday. High Wind Warnings are in effect.

- A potentially impactful winter storm moves through late Monday
  through Tuesday night. Heavy snow is possible for portions of
  central Wyoming Tuesday morning.

&&

.DISCUSSION...
Issued at 208 AM MDT Sun Mar 16 2025

A busy period of weather through Wednesday. This is driven by a
zonal flow of moisture today, followed by a deep trough moving
through Monday through Wednesday, eventually becoming a Colorado low
mid-week. With many various weather hazards to discuss, will divide
the discussion into sections based on a combination of chronology
and weather hazard.

This first part will be about today and tonight's snow over western
Wyoming. Zonal flow aloft, with 700mb winds out of the southwest
brings a good amount of moisture into western Wyoming through late
this evening. NAM has perceptible water (PWAT) values 125 to 150
percent of normal. Confidence is high enough that portions of
Yellowstone National Park, as well as the Teton and Gros Ventre
Ranges will receive ample upslope through today. Therefore, a Winter
Weather Advisory has been issued through this evening. Totals will
be highest for the Pitchstone Plateau of southwest Yellowstone and
the Tetons, where up to 15 inches could fall at the highest
elevations, with a more general range being 8 to 12 inches. Snow
will continue into tonight, with lessening snow rates this evening
through about midnight, as a little drier air temporary makes its
way in. As the aforementioned trough begins to deepen over the
western United States late Sunday night into Monday morning, snow
rates increase again over western Wyoming. With this next round,
snow will be heaviest Monday morning and afternoon, with the highest
totals over the normal favored locations, like the Tetons. A cold
front Monday night will turn upper-level flow to a less favorable,
northwesterly/northerly direction, so snow rates will decrease once
again, with light to moderate snow continuing through Tuesday night.
Additional winter highlights may be needed for western Wyoming
(mainly looking at the mountains) with this second round of snow
Monday morning through Tuesday. However, due to current winter
highlights there for today, will hold off to avoid any confusion.

The next weather element will be the wind today into tomorrow
morning. The bottom line is strong winds are expected to begin late
this morning, continuing overnight and into Monday morning. Monday
will be less windy, though still gusty. Starting off, everywhere
will be windy today. Both GFS and ECMWF have 700mb winds 50 to 60
knots, with the GFS even having some areas of 70 knots over the Wind
Corridor (roughly South Pass to Casper). Widespread gusts of 35 mph
or greater will occur over the area today. Many mountain locations
(Absarokas, Wind Rivers, and Bighorns) will see gusts in excess of
70 mph starting this afternoon and continuing into Monday morning.
The Wind Corridor will also see gusts in excess of 55 mph, with wind
prone locations getting gusts up to around 70 mph. High Wind
Warnings are in effect for these locations through Monday morning.
One other thing to note is the potential for mountain wave activity.
Models are hinting at two possible locations for this, the Lander
and Buffalo areas. Starting with Lander, HREF is in good agreement
amongst its model members, with a possible mountain wave around 3pm
to 6pm MDT today. In Buffalo, the agreement is similar, with a
timing of about 7pm to midnight. A sudden gust up to around 70 mph
may occur as a result of this. This strong wind gust may only occur
once. Given this possibility, plus a slightly lower than ideal
confidence, will not be issuing any highlights for these locations,
but will definitely be areas to monitor closely. Widespread gusty
winds will continue for Monday, but will overall be less, generally
20 to 40 mph across the area.

The last main weather element is the snow Monday night through
Tuesday night, focusing on areas of central Wyoming, including
Sweetwater, Fremont, Natrona, and Johnson Counties. The upper-level
trough will deepen and track eastwards Monday and Tuesday,
eventually becoming a closed Colorado low Wednesday. This trough
does have some similarity with the storm last week (03/06).
Therefore, snow will be favored in similar locations to that
storm (those counties mentioned earlier in this paragraph). The
front starts dropping down from the north Monday afternoon, with
snow and rain chances increasing across northern Wyoming. The
main push of snow chances looks to start about midnight for
central Wyoming as winds shift northeasterly. This will favor
upslope in the Wind River Basin eastwards into Natrona and
southern Johnson Counties. There are also indications of some
heavier snow in Sweetwater County, potentially impacting Rock
Springs. Snow will be heaviest Tuesday morning as a potential
700mb low moves through, meaning snow could be quite heavy for a
relatively short period of time. Plan for extra travel time if
you are out commuting Tuesday morning. As winds shift more
northerly, snow rates decrease into Tuesday afternoon, when only
light, to areas of moderate, snow is possible. Snow should come
to an end Wednesday morning, if not sooner. For snow amounts,
models depict at least (90% chance for higher than) 2 to 4
inches across Fremont, Natrona, and southern Johnson Counties,
as well as for a portion of Sweetwater County, with Rock Springs
on the western edge. High end amounts (10% chance for higher
than) for those same areas are in the 6 to 10 inch range.

Brief ridging brings drier weather Wednesday, with the next weather
system possibility moving through at the end of the week
(Thursday/Friday).

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1144 AM MDT Sun Mar 16 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

Light to moderate snow will continue at KJAC through at least 22Z.
Snow combined with gusty southwesterly winds around 30 knots will
create the potential for blowing snow, causing IFR/low MVFR
visibilities through 22Z. Periods of lighter snow and MVFR to
VFR flight conditions are forecast between 22Z-15Z with
continuing gusts around 30 knots. Moderate snow returns after
15Z. Anticipate LLWS 23Z through the rest of the TAF period.

KBPI, KPNA, and KRKS can expect VFR ceilings and visibilities this
TAF period with gusty winds. Gusts will generally be from the
southwest and between 25-35 knots at all three terminals. A brief
weakening of gusts is forecast between 01-08Z at KPNA and KBPI;
however, anticipate LLWS. At KRKS, the greatest chance (90% +) of
LLWS is between 02-10Z.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

All east of the Divide terminals will be gusty this TAF period
with LLWS. Widespread southwesterly gusts between 35-40 knots
continues to be likely at all terminals Sunday afternoon. KLND
and KCPR will be the gustiest with higher gusts around 50 knots
between 22Z-00Z. After 01Z, a slight weakening of winds (gusts
around 25-35 knots) is forecast with high confidence (90% +) in
LLWS. KCOD is the only east of the Divide terminal that will
see MVFR flight conditions with snow beginning around 14Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for WYZ001-
012.

High Wind Warning until 6 AM MDT Monday for WYZ002-003-008-009.

High Wind Warning until midnight MDT tonight for WYZ014-015.

High Wind Warning until noon MDT Monday for WYZ019-020.

&&

DISCUSSION...Wittmann
AVIATION...Gerhardt
Hazardous weather outlook, Mar 16, 4:08 AM MST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
508 AM MDT Sun Mar 16 2025

WYZ001>020-022>030-171300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
508 AM MDT Sun Mar 16 2025

...HIGH WIND WARNING IN EFFECT FOR MUCH OF CENTRAL WYOMING SUNDAY
AND MONDAY...

...WINTER WEATHER ADVISORY IN EFFECT FOR YELLOWSTONE NATIONAL PARK
AND THE TETON MOUNTAINS THROUGH 6 PM SUNDAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Moderate snow for the western mountains. Strong to high wind
expected for much of central Wyoming. Please see High Wind Warnings
and forecasts for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday afternoon through Tuesday night...An impactful winter storm
is looking likely across much of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
March 16, 12:30 PM MST to March 17, 10:42 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Wind gusts over 60 mph occurred through much of Natrona County. Some of the notable gusts included 71 mph along Hat Six Road to the east of Casper and 68 mph at the Natrona County airport.

High Wind, Green Mountains & Rattlesnake Range

When
March 16, 2:36 PM MST to 4:06 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The Fales Rock RAWS site had a wind gust of 75 mph. Along Beaver Rim, wind gusted as high as 67 mph.

High Wind, Lander Foothills

When
March 16, 3:00 PM MST to March 17, 2:00 AM MST
Where
Lander Foothills forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Wind gusts over 60 mph were fairly widespread through the Lander Foothills. The maximum wind gust was 83 mph at Moss Rock. The Lander airport had a maximum wind gust of 75 mph.

High Wind, Northeast Johnson County

When
March 16, 10:44 PM MST to March 17, 12:59 AM MST
Where
Northeast Johnson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A wind gust of 66 mph occurred along Interstate 90 east of Buffalo. The Johnson County airport recorded a maximum wind gust of 59 mph.

High Wind, Absaroka Mountains

When
March 17, 12:00 AM MST to 2:30 AM MST
Where
Absaroka Mountains forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Wind gusted as high as 83 mph along the Chief Joseph Highway.

High Wind, Wind River Mountains East

When
March 17, 1:24 PM MST to 7:18 PM MST
Where
Wind River Mountains East forecast zone
Measured
93 kt (107 mph) measured gust
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Very strong wind occurred along South Pass near Red Canyon. Wind was sustained as high as 75 mph with numerous wind gusts past 100 mph. The maximum gust was 107 mph. As a result, the pass was closed to high profile vehicles for a time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247704, 1247701, 1247700, 1247703, 1247702, 1247699.